Alert archive / Michigan / Lakeshore Flood Statements in 2009

Lakeshore Flood Statement 13, NWS Gaylord, MI

August 18, 2009Emmet County, Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Aug 18, 2009, 4:38 AM EDT for Emmet County, Michigan. It took effect at Aug 18, 2009, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2009, 4:38 AM EDT (08:38 UTC)
In effect from
Aug 18, 2009, 2:00 PM EDT
Expired
Aug 18, 2009, 11:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 180838
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
438 AM EDT TUE AUG 18 2009


MIZ015-016-019-190100-
/O.NEW.KAPX.LS.S.0013.090818T1800Z-090819T0100Z/
MACKINAC-EMMET-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX
438 AM EDT TUE AUG 18 2009

THERE IS A RISK FOR RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES
OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
3 follow-up statements
000 
WHUS43 KAPX 181458
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1058 AM EDT TUE AUG 18 2009

MIZ015-016-019-182300-
/O.CON.KAPX.LS.S.0013.090818T1800Z-090819T0100Z/
MACKINAC-EMMET-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX
1058 AM EDT TUE AUG 18 2009

THERE IS A RISK FOR RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES
OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

JH
000 
WHUS43 KAPX 181459
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT TUE AUG 18 2009

MIZ015-016-019-182300-
/O.CON.KAPX.LS.S.0013.090818T1800Z-090819T0100Z/
MACKINAC-EMMET-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX
1059 AM EDT TUE AUG 18 2009

THERE IS A RISK FOR RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES
OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

JH/ADAM
000 
WHUS43 KAPX 181934
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT TUE AUG 18 2009

MIZ015-016-019-190300-
/O.EXT.KAPX.LS.S.0013.000000T0000Z-090819T0300Z/
MACKINAC-EMMET-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX
334 PM EDT TUE AUG 18 2009

THERE IS A RISK FOR RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES
OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

JH

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Aug 18, 3:57 AM EDT, 41 minutes earlier.

Area forecast discussion, Aug 18, 3:57 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 AM EDT TUE AUG 18 2009

.SYNOPSIS.../ISSUED AT 356 AM/

ISOLATED TO SCATTERED SHOWERS WILL CONTINUE INTO THE DAYLIGHT
HOURS...RESULTING FROM A FRONTAL BOUNDARY DRAPED ACROSS THE
REGION. A COOL FRONT WILL PASS ACROSS THE NORTH WOODS BY AFTERNOON
BRINGING DRIER AND CONSIDERABLY LESS HUMID AIR AND GUSTY WINDS
WITH NO EXPECTED RAIN. HIGHER PRESSURE WILL BUILD IN THIS EVENING
AND HOLD THROUGH WEDNESDAY.

THE NEXT LOW PRESSURE SYSTEM APPROACHES WEDNESDAY NIGHT FOR THE NEXT
SHOT AT SHOWERS AND STORMS. THIS SYSTEM WILL THEN DEEPEN OVER THE
NORTHERN GREAT LAKES...WHILE ONLY SLOWLY LIFTING TO THE NORTH AND
EAST. THIS WILL ALLOW THE CHANCE FOR SHOWERS AND STORMS TO LINGER
THROUGH SATURDAY.

&&

.SHORT TERM.../ISSUED AT 356 AM/...TODAY

CURRENT RADAR TRENDS SHOW SOME SHOWERS OVER PORTIONS OF NORTHERN
LOWER AND EAST UPPER...WITH BAND OF SHOWERS/THUNDERSTORMS OVER WRN
UPPER MICHIGAN. THE PCPN IS IN RESPONSE TO HIGH SFC AND 850MB DEW
PTS IN ADVANCE OF A COLD FRONT LOCATED OVER THE UPPER MIDWEST...
WHILE WRN UPPER PCPN ENHANCED BY UPPER TROUGH SLIDING NORTH INTO
ONTARIO. THE COLD FRONT OVER THE WRN LAKES IS ASSOCIATED WITH A STORM
SYSTEM BETWEEN HUDSON BAY AND LAKE SUPERIOR...AND IS PROJECTED TO
SWEEP QUICKLY ACROSS NRN MICHIGAN THIS MORNING WHILE AN AREA OF
HIGH PRESSURE FROM THE CENTRAL PLAINS BUILDS INTO THE GREAT LAKES
AND OHIO VALLEY DURING THE DAY. 850MB DEW PTS WILL REMAIN AROUND
12C OVER NORTHEAST LOWER MICHIGAN INTO THIS AFTERNOON IN ADVANCE
OF SFC FRONT...WHILE DIMINISHING TO AROUND 4C OVER EAST UPPER AND
NORTHWEST LOWER BEHIND THE FRONT. SFC DEW PTS WILL REMAIN IN THE
MID AND UPPER 60S OVER MUCH OF NRN MICHIGAN THIS MORNING...BEFORE
FALLING BACK INTO THE MID 50S OVER THE WRN PORTIONS OF THE CWA
THIS MORNING AND OVER THE ERN PORTIONS OF THE FORECAST AREA THIS
AFTERNOON BEHIND THE FRONT. THEREFORE WILL MENTION LINGERING
SHOWERS OVER THE ERN PORTIONS OF THE FORECAST AREA INTO THIS AFTN
UNTIL FRONTAL BOUNDARY PUSHES EAST INTO ONTARIO. WILL KEEP
NORTHWEST LOWER AND ERN UPPER DRY AS HIGH PRESSURE AND DRIER AIR
QUICKLY ESTABLISHES ITSELF OVER THE REGION.

COOLER AIRMASS TO MOVE OVER THE LAKES THIS AFTERNOON BEHIND EASTWARD
EXITING FRONTAL BOUNDARY...AS 850MB TEMPS DROP FROM AROUND 15C THIS
MORNING TO AROUND 10C BY THIS AFTERNOON/EVENING. MODEL SOUNDINGS
SHOWING GOOD MIXING THROUGH 850MB WITH AFTERNOON SUN...WHICH TRENDS
AFTERNOON HIGHS BETWEEN 75 AND 80 DEGREES.

SWR

&&

.LONG TERM.../ISSUED AT 356 AM/...TONIGHT AND BEYOND

WILL MENTION DRY CONDITIONS ACROSS THE ENTIRE FORECAST AREA TONIGHT
THROUGH WEDNESDAY AFTERNOON...AS HIGH PRESSURE SETTLES INTO THE
REGION AND 500MB HEIGHTS INCREASE BRIEFLY. MODEL SOUNDINGS AND
MOISTURE PROGS SHOW DRIER AIRMASS TO CONTINUE TO SETTLE INTO THE
REGION THROUGH THE PERIOD...WITH 850-500MB RH DROPPING TO AROUND
30PCT...850MB DEW PTS FALLING TO AROUND 3C WHILE SFC DEW PTS FALL INTO
THE LOWER 50S. OVERALL WILL MENTION MOSTLY CLEAR/PARTLY CLOUDY SKIES
TONIGHT AND WEDNESDAY WITH LOWS FALLING INTO THE 50S AND HIGHS
WEDNESDAY WARMING INTO THE 75 TO 80 DEGREE RANGE WITH 850 MB TEMPS
INCREASING TO AROUND 10C.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE CHANCE OF SHOWERS AND
THUNDERSTORMS INCREASE OVER THE REGION AS A WARM FRONTAL BOUNDARY
ASSOCIATED WITH ANOTHER STORM SYSTEM OVER THE PLAINS/UPPER MIDWEST
LIFTS NORTH INTO THE REGION WEDNESDAY NIGHT. 850MB EQUIV POT TEMP
SHOWS MSTR INCREASING OVER NRN LOWER BY 06Z THURS IN ADVANCE OF
PLAINS SYSTEM...WHILE 850MB DEW PTS INCREASE FROM AROUND 3C
WEDNESDAY TO AROUND 10C THURSDAY. SFC DEW PTS DURING THE PERIOD ALSO
PROGGED TO INCREASE FROM THE LOWER 50S WEDNESDAY INTO THE LOWER AND
MID 60S THURSDAY/THURSDAY NIGHT. THE UPPER MIDWEST STORM SYSTEM
MOVES SLOWLY TOWARD THE GREAT LAKES THURSDAY BEFORE MOVING OVER NRN
MI THURSDAY AFTERNOON. ADDITIONAL LIFT WILL BE SUPPLIED BY AN UPPER
TROUGH DROPPING OUT OF CENTRAL CANADA WEDNESDAY NIGHT AND SWEEPING
INTO THE STATE THURSDAY NIGHT. THEREFORE WILL MENTION SHOWERS AND
THUNDERSTORMS OVER THE ENTIRE FORECAST AREA THROUGH THE PERIOD...
WITH OVERNIGHT LOWS IN THE MID AND UPPER 50S WITH HIGHS THURSDAY
AFTERNOON IN THE MID AND UPPER 70S.

FRIDAY INTO THE WEEKEND...WILL BE CATEGORIZED BY SCATTERED PCPN
WITH COOLER AFTERNOON HIGHS...DUE TO PREDOMINATE UPPER NORTHWEST
FLOW DEVELOPING AS UPPER TROUGH SETTLES OVER THE REGION IN RESPONSE
TO 500MB LOW MOVING INTO HUDSON BAY. HIGHS FRIDAY AND SATURDAY
TRENDING TOWARD THE LOWER 70S.

SWR

&&

.MARINE.../ISSUED AT 356 AM/

WILL ISSUE SMALL CRAFT ADVISORY FOR PORTIONS OF NORTHERN LAKE
MICHIGAN AND LAKE HURON FOR A SHORT PERIOD THIS AFTERNOON AND
EVENING...DUE TO INCREASING WINDS IN RESPONSE TO FRONTAL BOUNDARY
AS WINDS INCREASE TO 15 TO 25 KTS. WINDS AND WAVES SHOULD DIMINISH
QUICKLY THIS EVENING AFTER 00Z...AS AREA OF HIGH PRESSURE BUILDS
INTO THE REGION. THEREAFTER...WINDS AND WAVES EXPECTED TO BE BELOW
SCA CRITERIA TONIGHT THROUGH WEDNESDAY AS HIGH PRESSURE REMAINS
MAIN INFLUENCE. SHOWERS AND THUNDERSTORMS MAKE A RETURN TO THE
GREAT LAKES WEDNESDAY NIGHT AND THURSDAY...AS ANOTHER UPPER
MIDWEST STORM SYSTEM NEARS THE GREAT LAKES.

SWR

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

LAST OF THE SHRA SHOULD BE WORKING THRU THE APN AREA OVER THE NEXT
COUPLE HOURS...BUT WITH SUCH A MOIST AIR MASS IN PLACE...AND A
DIFFUSE FRONTAL BOUNDARY DRAPES ACROSS THE STRAITS...A SHOWER COULD
POP ANYWHERE. ANY ACTIVITY WOULD BE ISOLATED WITH THE BEST CHANCES
TO OUR EAST AND ACROSS COOL FRONT IN CENTRAL UPPER. MVFR FOG WILL BE
COMMON IN THE PRE-DAWN HOURS...BEFORE THIS COOL FRONT BRINGS DRIER
AIR TO THE REGION. THAT WILL RESULT IN LARGELY VFR CONDITIONS FOR
THE UPCOMING DAY AND EVENING...WITH SOMEWHAT BREEZY WEST WINDS FOR
LATE MORNING THRU EARLY EVENING.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR LMZ341-342.
LH...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR LHZ345>347.
LS...NONE.

&&
Hazardous weather outlook, Aug 17, 10:05 PM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EDT MON AUG 17 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1005 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN
LATE WEDNESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:24 AM EDTSmall Craft AdvisoryAPX19 hr

Nearby

Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.